Annals of Global Analysis and Geometry

, Volume 26, Issue 3, pp 253–269 | Cite as

On the Volume of a Domain Obtained by a Holomorphic Motion Along a Complex Curve

  • M. Carmen Domingo-Juan
  • Vicente Miquel


Let D be a domain obtained by a holomorphic motion of a domain Dp⊂ ℂ M λp n−1 along a complex curve P in a complex space form ℂ M λ n . We prove that, if n= 2, the volume of D depends only on the geometry of Dp and the intrinsic geometry of P, but not on the extrinsic geometry of P. When M is closed (compact without boundary), then the dependence on P is only through its topology. When n > 2, and for arbitrary domains Dp, a similar result holds only for ‘Frenet motions’, but when Dp has certain integral symmetries (and only in this case) this result is still true for any motion .

Pappus formulae tube volume complex space form holomorphic motion along a complex submanifold 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Domingo-Juan, M. C., Gual, X. and Miquel, V.: Pappus type theorems for hypersurfaces in a space form, Israel J. Math. 128(2002), 205–220.Google Scholar
  2. 2.
    Domingo-Juan, M. C. and Miquel, V.: Pappus type theorems for motions along a submanifold, Differential Geom. Appl. 21(2004), 229–251.Google Scholar
  3. 3.
    Flaherty, F. J.: The volume of a tube in complex projective space, Illinois J. Math. 16(1982), 627–638.Google Scholar
  4. 4.
    Flanders, H.: A further comment of of Pappus, American Math. Monthly 77(1970), 9655–9968.Google Scholar
  5. 5.
    Goodman, W. and Goodman, G.: Generalizations of the theorems of Pappus, Amer. Math. Monthly 76(1969), 355–366.Google Scholar
  6. 6.
    Gray, A.: An estimate for the volume of a tube about a complex hypersurface, Tensor (N.S.) 39(1982), 303–305.Google Scholar
  7. 7.
    Gray, A.: Volumes of tubes about Kähler submanifolds expressed in terms of Chern classes, J. Math. Soc. Japan 36(1984), 23–35.Google Scholar
  8. 8.
    Gray, A.: Volumes of tubes about complex submanifolds of complex projective space, Trans. Amer. Math. Soc. 291(1985), 437–449.Google Scholar
  9. 9.
    Gray, A.: Tubes, 2nd edn, Birkhäuser, Boston, 2003.Google Scholar
  10. 10.
    Gray, A. and Miquel, V.: On Pappus-Type Theorems on the Volume in Space Forms, Ann. Global Anal. Geom. 18(2000), 241–254.Google Scholar
  11. 11.
    Griffiths, P. A.: Complex differential and integral geometry and curvature integrals associated to singularities on complex analytic varieties, Duke Math. J. 45(1978), 427–472.Google Scholar
  12. 12.
    Griffiths, P. and Harris, J.: Principles of Algebraic Geometry,Wiley, New York, 1978.Google Scholar
  13. 13.
    Pursell, L. E.: More generalizations of a theorem of Pappus, American Math. Monthly 77(1970), 961–965.Google Scholar
  14. 14.
    Thomas, G. B. and Finney, R. L.: Calculus and Analytic Geometry, Addison Wesley, Reading, Massachusetts, 1984.Google Scholar
  15. 15.
    Weyl, H.: On the volume of tubes, Amer. J. Math. 61(1939), 461–472.Google Scholar

Copyright information

© Kluwer Academic Publishers 2004

Authors and Affiliations

  • M. Carmen Domingo-Juan
  • Vicente Miquel

There are no affiliations available

Personalised recommendations